Alert archive / Nebraska / Red Flag Warnings in 2022

Red Flag Warning 35, NWS North Platte, NE

October 19, 20224 counties in Nebraska

NWS North Platte, NE issued this red flag warning at Oct 19, 2022, 1:44 AM MDT for 4 counties in Nebraska. It took effect at Oct 19, 2022, 12:00 PM MDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 19, 2022, 1:44 AM MDT (07:44 UTC)
In effect from
Oct 19, 2022, 12:00 PM MDT
Expired
Oct 19, 2022, 6:00 PM MDT
In force
6 hr
Issued by
NWS North Platte, NE

Counties Chase County, NE, Hayes County, NE, Lincoln County, NE, Perkins County, NE

The radar

The North Platte radar (KLNX), 148 km from the middle of the area, began a volume at 07:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 7.7 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2022-10-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2022-10-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2361 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
221 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

842 
WWUS83 KLBF 190744
RFWLBF

URGENT - FIRE WEATHER MESSAGE
National Weather Service North Platte NE
244 AM CDT Wed Oct 19 2022

...CRITICAL FIRE WEATHER CONDITIONS EXPECTED IN FAR SW NEBRASKA
THIS AFTERNOON...

.A combination of warm temperatures, low relative humidity and
gusty northwesterly winds, will lead to critical fire weather
conditions this afternoon in far southwestern Nebraska. 

NEZ210-200000-
/O.UPG.KLBF.FW.A.0031.221019T1800Z-221020T0000Z/
/O.NEW.KLBF.FW.W.0035.221019T1800Z-221020T0000Z/
Frenchman Basin-
144 AM MDT Wed Oct 19 2022

...RED FLAG WARNING IN EFFECT FROM 1 PM CDT THIS AFTERNOON TO 7 
PM CDT THIS EVENING FOR LOW RELATIVE HUMIDITY AND GUSTY WINDS FOR
FAR SOUTHWESTERN NEBRASKA...

The National Weather Service in North Platte has issued a Red
Flag Warning for low relative humidity and gusty winds, which is 
in effect from 1 PM this afternoon to 7 PM CDT this evening. The 
Fire Weather Watch is no longer in effect.

* AFFECTED AREA...Fire Weather Zone 210 Frenchman Basin.

* TIMING...From noon to 6 pm MDT.

* WINDS...Northwest 15 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 15 percent.

* TEMPERATURES...In the mid 70s.

* IMPACTS...Any fires which may develop have a high probability to
  spread rapidly and be difficult to control. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this red flag warning went out at Oct 18, 11:18 PM MDT, 2 hours 26 minutes earlier.

Area forecast discussion, Oct 18, 11:18 PM MDT, 2 hours 26 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
1218 AM CDT Wed Oct 19 2022

...UPDATED AVIATION FORECAST DISCUSSION...

.SHORT TERM...(This evening through Wednesday night)
Issued at 313 PM CDT Tue Oct 18 2022

1034 mb high pressure centered over the Red River in the Dakotas
will build south and be centered over OK Wednesday morning, the
Texas coast Wednesday evening, and the upper Gulf coast Thursday
morning. This will open the door for very warm air across the
northwest U.S. to spread east into Nebraska late tonight through
Thursday morning.

The temperature forecast tonight uses the guidance blend and this is
slightly cooler than the NBM 50th percentile. Winds will be light
from the south and west and precipitable water falls to around 0.25
inches by morning. This should be favorable for radiational cooling.

The guidance blend is in place Wednesday for highs in the 60s and
70s. This forecast is warmer than the NBM 50th and supported by
northwest sfc winds and h850mb temperatures around 15C. An upper
level disturbance across Alberta this afternoon will move south and
spread some high clouds across wrn and ncntl Nebraska. The forecast
assumes the effect of these clouds on the heating cycle will be
negligible.

The guidance blend suggested lows in the 30s to around 40 Wednesday
night which is cooler than the NBM 50th or the short term model
blend. The forecast continues to lean on radiational cooling for
support for the cooler lows.

.LONG TERM...(Thursday through Tuesday)
Issued at 313 PM CDT Tue Oct 18 2022

The ECM and GFS now suggest 972-981 mb sfc low pressure will
form near the ND-MN border next Monday. This is a couple hundred
miles south of the predicted position yesterday. The upper level
support has shifted south likewise and the ECM shows the h700mb low
passing over the Black Hills; the GFS is farther north. Rain chances
are still 30-40 percent Sunday into Monday but the ECM is showing
robust wrap around affecting Pine Ridge Sunday; the result of the
southward shift in the dynamics.

The basic forecast philosophy is the same. The models are a little
slower with the arrival of the Pacific front Sunday and this allows
for highs in the 70s along and east of highway 83. The front will be
vigorous, move rapidly east, and produce showers and perhaps an
isolated thunderstorm, given the steepening lapse rates with the
approach of the upper low. The models are suggesting sustained winds
of 30 to 40 mph behind the front and this is consistent with the
deep storm. Our blended forecast uses the NBM 90th percentile for
speeds of 20 to 30 mph Sunday and Monday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1215 AM CDT Wed Oct 19 2022

VFR conditions will prevail through the end of period for western
and north central Nebraska. Winds will remain light and variable
until midday, and then strengthen out of the northwest with gusts
up to 25 kts possible. These gusty northwest winds will diminish
through the evening at generally less than 10 kts.

&&

.FIRE WEATHER...
Issued at 313 PM CDT Tue Oct 18 2022

RH and winds in the RAP model place the Frenchman basin in
Red Flag criteria Wednesday. The blended forecast is very close with
the wind and just a few percent more moist with the humidity. A Fire
Weather Watch is in place for this area.

Two more days of fire concern, Thursday and Saturday. The dry air
Thursday is over the top with 850-500mb RH less than 15 percent and
precipitable water around 0.15 inches. Fortunately, winds will be
light westerly at 10 to 15 mph and the risk of critical fire weather
conditions appears low.

The wind situation Saturday is more favorable with sub 990mb sfc low
pressure across the nrn high Plains setting the stage for south and
southwest winds at 15 to 25 mph. 1000-700mb RH falls to 15 to 20
percent in the GFS. The NBM is already suggesting 15 to 20 percent
sfc humidity and the GFS shows sfc humidity less than 10 percent.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from this afternoon through this evening for
NEZ210.

&&

SHORT TERM...CDC
LONG TERM...CDC
AVIATION...Viken
FIRE WEATHER...CDC
Hazardous weather outlook, Oct 18, 1:46 PM MDT, 11 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
246 PM CDT Tue Oct 18 2022

NEZ004>010-022>029-035>038-056>059-069>071-094-192000-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
246 PM CDT Tue Oct 18 2022 /146 PM MDT Tue Oct 18 2022/

This Hazardous Weather Outlook is for portions of western and north
central Nebraska.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Elevated to near critical fire weather conditions are expected in
areas of western and north central Nebraska on Wednesday through
Saturday due to a combination of unseasonably warm temperatures, low
humidity, and gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Red Flag Warnings in Nebraska, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.